Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Duluth, MN

June 12, 2002Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 12, 2002, 1:01 PM CDT for Koochiching County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 1:01 PM CDT (18:01 UTC)
Expired
Jun 12, 2002, 2:00 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 121801
SVRDLH
MNC071-121900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
101 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 200 PM CDT

* AT 101 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 7 MILES NORTHWEST OF MARGIE...OR ABOUT 42 MILES SOUTHWEST OF
  INTERNATIONAL FALLS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARGIE AROUND 115 PM...
  BIG FALLS AROUND 135 PM...
  GRAND FALLS AROUND 140 PM...

THIS IS A DANGEROUS STORM WITH POSSIBLE LARGE HAIL...STAY INDOORS AWAY 
FROM WINDOWS.

.END

LAT...LON 4825 9417 4807 9417 4792 9336 4847 9348
SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 AM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 12, 2:00 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT WED JUN 12 2002

FORECAST CONCERNS ARE ON PCPN CHANCES THROUGH THE PERIOD. MODELS ARE
IN GENERAL AGREEMENT WITH DIFFERENCES IN HANDLING OF UPPER LOW AND
PIECES OF SHORT WAVE ENERGY ROTATING AROUND. ETA DOES NOT HAVE A
GOOD HANDLE ON THE ONGOING TSRA IN NW MN...WHILE THE AVN AND NGM
DO. WILL SIDE WITH THE AVN.

TSRA IN NW MN BEING DRIVEN BY THE FIRST PIECE OF SHORT WAVE ENERGY
AS IT MOVES ACROSS SOUTHERN MANITOBA. ANOTHER PIECE IS FOLLOWING
QUICKLY BEHIND IT IN ND. VERTICALLY STACKED LOW CENTER MOVES TO
NEAR THE ND/MN/CANADA BORDER BY 00Z/13. THIS PUSHES A FRONTAL
BOUNDARY THROUGH MN AND BISECTING THE CWFA FROM N TO S AND ALONG THE
MN/WI BORDER. INSTABILITY PARAMETERS SUGGEST TSRA
DEVELOPING/CONTINUING FROM WESTERN TIER OF FA FROM 18Z...SPREADING
E BY 00Z/13. FAIRLY STEEP LAPSE RATES AND LOW WET BULB ZERO...
SOME SMALL HAIL POSSIBLE. WILL ADD TSRA WORDING TO CURRENT FORECAST
IN MN FOR TODAY AND NW WI IN THE AFTERNOON. FFG VALUES ARE LOW ALONG
THE INTERNATIONAL BORDER. FORTUNATELY...PRECIPITABLE WATER VALUES
ARE LOW...SO NOT EXPECTING ANY HEAVY RAIN. ANTICIPATING A LITTLE
MORE SOLAR TODAY...WILL THEREFORE BUMP UP THE FORECAST MAXES.

UPPER LOW MOVES INTO NW MN OVERNIGHT. NEXT PIECE OF ENERGY ROTATES
INTO MN AND LARGE OMEGA BULLSEYE TARGETS THE FA. SFC FRONT MOVES INTO
THE MN ARROWHEAD AND NW WI. PRECIPITABLE WATER INCREASES OVERNIGHT IN
NW WI. SFC AND H85 LIS INCREASE ABOVE ZERO C...SO ISOLATED TSRA IN
CURRENT FORECAST STILL LOOKS GOOD AS DOES MENTION OF LIKELY POPS. AVN
PAINTS THE BULK OF THE PCPN IN NW WI. LOWEST FFG VALUES ARE FOUND
ACROSS THE SE TIER...WILL HAVE TO KEEP A CLOSE EYE ON THIS SITUATION
AND HOLD OFF ON ANY HEADLINES ATTM.

UPPER LOW CENTER DROPS OVER DLH BY 00Z/14. SFC LOW CENTER WASHES OUT
AS DOES FRONTAL BOUNDARY. HOWEVER...STILL SOME PIECES OF EMBEDDED
ENERGY ASSOCIATED WITH THE UPPER LOW CENTER. INSTABILITY PARAMETERS
ARE MARGINAL...BUT WILL MAINTAIN THE ISOLATED TSRA WORDING. THICK
CLOUD COVER SHOULD PREVENT ANY SOLAR AND SUFFICIENT
DESTABILIZATION. CURRENT FORECAST IN GOOD SHAPE.

MOS VALUES IN THE BALLPARK.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Jun 12, 8:58 AM CDT, 4 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
858 AM CDT WED JUN 12 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN...

HAZARD...
LARGE HAIL AND DAMAGING WINDS

DISCUSSION...
A FRONT WILL SLOWLY MOVE THROUGH THE REGION TODAY.  A FEW
THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF THIS FRONT AS IT MOVES
THROUGH.  ENOUGH INSTABILITY AND WIND SHEAR EXIST FOR ISOLATED
SEVERE STORMS.  GREATEST THREAT WILL BE SOUTH WHERE THE MOST
INSTABILITY IS LOCATED.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

.END

KFM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.